Wisconsin, 2023

Hail and Damaging Winds in Wisconsin, July 19, 2023

July 19, 2023 · NWS MPX · 15 events in 6 counties and zones

Several supercell thunderstorms developed across the region and produce widespread hail, with occasional strong wind gusts and wind damage. 5 inches south of Rice Lake WI.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Several supercell thunderstorms developed across the region and produce widespread hail, with occasional strong wind gusts and wind damage. Of particular note was hail that was 2 to 2.5 inches south of Rice Lake WI.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 19, 2:47 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 19, 2:47 PM CST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
347 PM CDT Wed Jul 19 2023

.DISCUSSION...(This evening through Wednesday)
Issued at 345 PM CDT Wed Jul 19 2023

KEY MESSAGES:

- Through this evening scattered thunderstorms are likely, with
  severe thunderstorms possible. Main threat is large hail.

- A slow warming trend will be seen Friday into next week. The threat
  for excessive heat next week remains, although intensity and
  timing of the most intense heat have low confidence.

As of 2pm, we've seen two areas of convection develop, one to our
north and one to our southwest. The convection from Brainerd north
is occurring out ahead of a strong shortwave over eastern NoDak that
shows up well on satellite. The activity over southeast SoDak has
developed on the northern gradient of a pocket of very unstable air,
with SPC mesoanalysis showing 4000 j/kg of MUCAPE near Mitchell.
This CAPE gradient angles southeast into northwest Iowa, so the bulk
of this activity will stay largely southwest of the MPX area. So
what do we have? Well, both low level and mid level water vapor
imagery shows a wedge of dry air between the northern shortwave and
southern instability, which is conveniently placed right over the
MPX area. In fact, with the help of downsloping winds, we've seen
Canby and Madison actually mix up into this drier air, where Madison
saw its temperature jump to 93 with the dewpoint drop to 46. For us,
the main question is how far south into southern MN does convection
build along the cold front that is crossing into MN from SoDak. Once
storms form, 1000-2000 j/kg of mlCAPE, with effective bulk shear of
55 kts will support some spin with storms. Because of the expected
supercell storm mode, large hail is the main threat. But the veered
low level winds and dewpoint depressions around 20 degrees F make
for a very low tornado threat.

Behind this cold front, we'll see highs tomorrow get chopped back to
the 70s/low 80s, but after that, a gradual warming trend ensues that
goes into next week. That warming trend will be the result of the
heatwave current baking the southern Plains into the desert southwest
starting to spread across the Plains. We continue to live in a land
of uncertainty with the heat next week and the big sticking point is
the strength of the persistent troughing near Hudson Bay. This
trough is acting as a buffer to the northeast expansion of the heat.
We'll see temperatures near normal through the weekend, when low
level winds will be out of the W to NW. But on Monday, the NBM flips
those winds over to the south and this is when the heat starts to
build in. The NBM, which goes out 10 days (so through next
Saturday), shows highs at MSP getting above 90 from Monday through
next Saturday. How warm we get though will come down to two things,
how strong the influence from that Hudson trough can remain and the
potential for convection with weak shortwaves/fronts moving through
the northwest flow. There continues to be some impressive high end
potential by Wednesday/Thursday next week, with most EPS members
showing highs getting into the upper 90s/lower 100s, with dewpoints
likely climbing into at least the mid/upper 60s. So the potential
remains for us to see a hazardous stretch of heat, assuming we don't
get saved by any weak passing cold fronts.

As for precipitation chances after today, there are almost daily
pops in the evening, tied to a diurnal trend in heating/instability.
As we get into next week, the jet stream will be over us or just to
our north, so there are plenty of weak shortwaves topping the
ridge in the ensembles, which leads to the dull roar in pops from
our forecast. At this point, the only wave that has some semblance
of agreement in the modeling systems is one for Saturday.
Shear/forcing is weak for this wave, so it will be your hit and miss
(though let's be honest, it will be mostly miss) garden variety
storms. The precipitation outlook for the last week of July through
the first week of August is not a good thing to see given the
growing drought conditions across the region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1249 PM CDT Wed Jul 19 2023

Biggest change with the TAFs is the delay in convective initiation.
This means storms will start farther east than originally forecast,
with MSP/RNH/EAU and possibly MKT the only airports in line for
possibly seeing TS. Given the forecast we're seeing from HREF
members with the scattered nature of storms, for locations with
precip mentioned, went with no more than a VCTS. Going into Thursday
morning, much of the guidance shows low level moisture increasing as
weak cold air advection overspreads the area, resulting in the
threat of MVFR cigs. It's a bit uncertain how widespread the low
clouds will be in the morning, but enough models are showing it
happening to include an MVFR cloud mention at STC/MSP/RNH/EAU.

KMSP...The TS potential at MSP early this evening is trending down,
but storms are still expected to develop near the Twin Cities metro.
Given current expectation, VCTS actually works best to cover the TS
chance MSP has at the moment. For the MVFR cigs, there are an awful
lot of models dropping cigs down into the 015-025 range 12z-16z Thu,
so included that possibility in the TAF. Current thinking is cigs
will actually remain pretty clear tonight, but as the sun comes up
and mixing begins, we'll quickly develop a stratocu field that will
go BKN at an MVFR level pretty quick before scattering out by the
afternoon.

/OUTLOOK FOR KMSP/
FRI...VFR. Wind NW 5-10 kts.
SAT...VFR. Wind W 5-10 kts.
SUN...VFR. Wind WNW 5 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...MPG
AVIATION...MPG
Hazardous weather outlook, Jul 19, 2:49 PM CST, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
349 PM CDT Wed Jul 19 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
202100-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
349 PM CDT Wed Jul 19 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

A few severe thunderstorms are possible this afternoon and
evening, especially across southern and eastern Minnesota into
Wisconsin. The main hazard is large hail, with a secondary threat
of damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A slow warming trend will start Thursday through the weekend,
with excessive heat possible next week.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

In the hours before

Local storm report, Jul 19, 3:52 PM CST, 58 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
452 PM CDT Wed Jul 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     Hail             3 S Albany              45.59N 94.57W
07/19/2023  M1.50 inch       Stearns            MN   Trained Spotter

&&

MED
Local storm report, Jul 19, 4:04 PM CST, 46 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
504 PM CDT Wed Jul 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     Hail             5 S Albany              45.56N 94.57W
07/19/2023  M1.75 inch       Stearns            MN   Fire Dept/Rescue

0425 PM     Hail             2 S Starbuck            45.59N 95.53W
07/19/2023  M1.00 inch       Pope               MN   Trained Spotter

            Hail melted quickly but some piles were
            still around as of 445 pm.

0425 PM     Tstm Wnd Dmg     2 S Starbuck            45.59N 95.53W
07/19/2023                   Pope               MN   Trained Spotter

            Numerous 3 to 4 inch diameter branches down,
            generally 5 to 10 feet long.

&&
Local storm report, Jul 19, 4:17 PM CST, 33 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
517 PM CDT Wed Jul 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     Tstm Wnd Gst     1 W Richmond            45.45N 94.54W
07/19/2023  M74 MPH          Stearns            MN   Emergency Mngr

            Relayed via Stearns County EM.

&&

MED
Special weather statement, Jul 19, 4:24 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
524 PM CDT Wed Jul 19 2023

MNZ055>057-192315-
Chippewa MN-Kandiyohi MN-Swift MN-
524 PM CDT Wed Jul 19 2023

...A strong thunderstorm will impact portions of northeastern
Chippewa, southeastern Swift and central Kandiyohi Counties through
615 PM CDT...

At 523 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kerkhoven, or 13 miles west of Willmar, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Willmar around 540 PM CDT.

Other locations in the path of this storm include New London, Spicer
and Atwater.

This includes the following highways...
 U.S. Highway 12 between mile markers 60 and 88.
 U.S. Highway 71 between mile markers 117 and 132.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central and west central Minnesota.

&&

LAT...LON 4529 9480 4514 9475 4503 9476 4503 9543
      4516 9544
TIME...MOT...LOC 2223Z 257DEG 37KT 4511 9532

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

CTG
Local storm report, Jul 19, 4:37 PM CST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
537 PM CDT Wed Jul 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     Tstm Wnd Dmg     Cold Spring             45.46N 94.43W
07/19/2023                   Stearns            MN   Emergency Mngr

            Six to eight inch tree branches down with
            time estimated based on radar.

&&
Local storm report, Jul 19, 4:39 PM CST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
539 PM CDT Wed Jul 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     Tstm Wnd Gst     Watkins                 45.31N 94.41W
07/19/2023  M54 MPH          Meeker             MN   Trained Spotter

&&

MED

The radar

The Duluth radar (KDLH), 141 km away, was scanning. The volume nearest the first event began at 22:50 UTC.

Open the radar archive at this moment

Event by event

8 hail, 5 thunderstorm wind, 2 funnel cloud. Local standard time, as filed.

Hail, Barron

When
July 19, 4:50 PM CST to 4:55 PM CST
Where
Barron County, 1.93 mi W of Haugen
Measured
1.25 in hail
Reported by
Public
Coordinates
45.600, -91.810

Thunderstorm Wind, Barron

When
July 19, 5:00 PM CST to 5:05 PM CST
Where
Barron County, Rice Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.500, -91.730

On the north side of Rice Lake there was a report of 40 foot tall trees down.

Hail, Barron

When
July 19, 5:05 PM CST to 5:10 PM CST
Where
Barron County, 0.84 mi NW of Rice Lake
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.510, -91.740

Lots of golf ball size hail falling for a few minutes.

Hail, Barron

When
July 19, 5:10 PM CST to 5:15 PM CST
Where
Barron County, 2.38 mi SE of Rice Lake
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
45.480, -91.690

The ground was covered with hail up to 2 inches in diameter.

Hail, Barron

When
July 19, 5:11 PM CST to 5:16 PM CST
Where
Barron County, 2.84 mi SW of Rice Lake
Measured
2.5 in hail
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
45.470, -91.770

Hail up to tennis ball size with hail breaking through a large retailer's roof.

Hail, Barron

When
July 19, 5:15 PM CST to 5:20 PM CST
Where
Barron County, 2.29 mi SSW of Rice Lake
Measured
1.75 in hail
Reported by
Public
Coordinates
45.470, -91.750

Funnel Cloud, Barron

When
July 19, 5:25 PM CST to 5:30 PM CST
Where
Barron County, 3.49 mi S of Rice Lake
Reported by
Trained Spotter
Coordinates
45.450, -91.720

A picture of a funnel cloud was recieved on social media.

Hail, Rusk

When
July 19, 5:50 PM CST to 5:55 PM CST
Where
Rusk County, 5.2 mi SW of Weyerhaeuser
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.380, -91.500

Hail, Rusk

When
July 19, 6:00 PM CST to 6:05 PM CST
Where
Rusk County, 8.31 mi S of Weyerhaeuser
Measured
1.25 in hail
Reported by
State Official
Coordinates
45.310, -91.430

Thunderstorm Wind, St. Croix

When
July 19, 6:30 PM CST to 6:35 PM CST
Where
St. Croix County, 0.49 mi E of Baldwin
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.970, -92.370

The storm caused scattered trees and power lines down across the southern half of St. Croix County.

Thunderstorm Wind, Dunn

When
July 19, 7:00 PM CST to 7:05 PM CST
Where
Dunn County, 0.49 mi W of Menomonie
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.880, -91.930

The storm caused numerous large tree branches down around the town of Menomonie. Some branches were estimated to be at least 8 inches in diameter. In addition, the Menomonie ASOS measured a 53 mph wind gust.

Thunderstorm Wind, Chippewa

When
July 19, 7:15 PM CST to 7:20 PM CST
Where
Chippewa County, 0.97 mi W of Cornell
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
45.170, -91.150

The emergency manager reported that the storm caused scattered trees down across nearly a one mile swath from the northwest side of Cornell. Some trees fell on houses and vehicles. A gazebo was also damaged, several garage doors buckled, and some shingles damaged.

Thunderstorm Wind, Chippewa

When
July 19, 7:30 PM CST to 7:35 PM CST
Where
Chippewa County, 9.77 mi E of Cornell
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.160, -90.930

A report of 65 mph winds was received from a trained spotter on the Chippewa and Taylor county line. In addition, the Eau Claire airport in the southern part of the county also measured a 55 mph wind gust.

Funnel Cloud, Pierce

When
July 19, 7:50 PM CST to 7:55 PM CST
Where
Pierce County, 1.47 mi NNE of Esdaile
Reported by
Trained Spotter
Coordinates
44.640, -92.420

The storm was rotating with a funnel cloud that dissipated before reaching the ground.

Hail, St. Croix

When
July 19, 8:25 PM CST to 8:30 PM CST
Where
St. Croix County, 0.85 mi SW of Glenwood City
Measured
0.88 in hail
Reported by
Public
Coordinates
45.060, -92.180

The hail report was from the St. Croix county fairgrounds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1127944, 1127945, 1127946, 1127947, 1127948, 1127949, 1127950, 1127951, 1127952, 1127953, 1127954, 1127957, 1127958, 1127959, 1127960.